Missouri, 2014

Hail and Damaging Wind in Missouri, August 6, 2014

August 6, 2014 · NWS LSX · 3 events in 2 counties and zones

Isolated storms developed in warm sector. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms developed in warm sector. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 6, 3:00 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT Wed Aug 6 2014

.SHORT TERM:  (Through Tonight)
Issued at 300 PM CDT Wed Aug 6 2014

Main focus will be precip chances thru the night. Mdl solns vary
widely so confidence in any one soln is somewhat low. However,
believe that ongoing convection may flare up briefly late this
afternoon into early evening. These storms shud dissipate before
redevelopment along the WAA wing somewhere parallel and just W of
the MS River. This area of TSRA shud slowly move E late tonight as
the sfc low approaches. This low shud bring TSRA to the nrn and
wrn third of the CWA. This system shud bring a decent amount of
rain to portions of the CWA, but with a lack of rain lately, the
ground and streams shud be able to hold most of the rainfall.
However, locally higher rainfall totals may cause issues, but is
difficult to say where that may occur.

Continued a persistence forecast for temps tonight across much of
the region. With winds becoming more sly over portions of central
MO, have trended slightly warmer.

Tilly

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 337 PM CDT Wed Aug 6 2014

Not many changes to the prev forecast largely due to uncertainty
in how the system will evolve tonight. Have somewhat trended twd
the local WRF mdl as this mdl has the sfc low moving/developing
further N than the GFS/NAM. Have therefore raised temps for Thurs
based on this more nly soln, but also due to how warm portions of
KS reached today. The going forecast may still be too warm with
breaks in the clouds tomorrow, but since this is already above the
warmest MOS, will let later shifts take another look. Expect
storms to develop along the fnt and push thru the CWA tomorrow.
Timing is uncertain, but after an initial round in the morning,
believe most of the area will see a lull before redevelopment
during the afternoon. The only exception would be nrn portions of
the CWA.

The fnt shud push S of the CWA by Fri or at least across the srn
counties. Have kept low PoPs going for now with uncertainty in fnt
location. Precip chances for late this weekend into next week
gradually diminish. However, with upper air pattern in a zonal
with NW flow gradually building overhead, is some uncertainty in
any one system. Have kept PoPs largely in place for now.

Temps are generally persistence with a gradually warming trend next
week as heights gradually rise.

Tilly

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1241 PM CDT Wed Aug 6 2014

VFR conditions expected for the rest of today and early this
evening, with light easterly winds. Convection has begun to
develop over southeastern Missouri this afternoon, and could
develop further west and north toward mid-Missouri along a frontal
boundary, though feel that activity should remain south of KCOU,
and well south of metro TAF sites. Later this evening through the end of
the TAF period, the forecast becomes challenging due to
potentially multiple rounds of showers and thunderstorms that
could impact area terminals and uncertainty regarding coverage and
timing. While the most recent run of the HRR indicates the
potential for convection to develop between KCOU and metro TAF
sites and trek eastward, impacting metro TAF sites as early as 02Z
this evening, there is uncertainty in this scenario, thus have
held of VCTS introduction for metro TAF sites until after 06Z.
Current thinking is that a MCS will develop over NW Missouri and
trek east/southeast across the area overnight and early tomorrow
morning, thus have included VCTS mention for all TAF sites
accordingly. Models indicate at least -RA continuing through the
morning, before a lull from late morning to early afternoon.
Additional storms are possible beyond the end of the valid period.
Timing of onset this evening and tonight will likely need refined
in future TAF issuances.

Specifics for KSTL:

VFR conditions will prevail through this evening, at which point,
the forecast becomes more complex and challenging. While some
high reslolution guidance indicates the potential for some storms
to impact the terminal by around 02Z, confidence is low in that
scenario. Main expectation is that storms that develop over
eastern Kansas and western Missouri will move eastward this
evening, arriving at KSTL by around 06Z. Precipitation associated
with these storms is expected to continue through mid- morning, when
models hint at a lull in activity. Given diurnal destablization
Thursday afternoon, expect a second round of showers and
thunderstorms to impact KSTL through at least the afternoon into
early evening, and thus have included a VCTS mention from 19Z
onward tomorrow. With any storms, MVFR to possibly IFR conditions
are possible, though expect generally MVFR cigs/visibility outside
of stronger cells.

JP

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     71  85  70  84 /  60  70  60  30
Quincy          67  80  65  78 /  80  70  60  30
Columbia        70  86  67  84 /  70  70  50  30
Jefferson City  70  86  68  84 /  60  70  50  30
Salem           68  83  68  83 /  60  70  60  50
Farmington      67  86  69  85 /  50  70  60  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 3:02 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT WED AUG 6 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS MUCH OF THE REGION. WHILE
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...STRONG STORMS
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ON THURSDAY AND THURSDAY NIGHT...AND A
CHANCE OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA THROUGH
TUESDAY. STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS CONTINUE TO BE POSSIBLE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

The radar

The St Louis radar (KLSX), 75 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
August 6, 3:45 PM CST
Where
Crawford County, 3.58 mi E of Bourbon
Measured
0.88 in hail
Reported by
Public
Coordinates
38.145, -91.165

Thunderstorm Wind, Franklin

When
August 6, 4:55 PM CST to 5:05 PM CST
Where
Franklin County, 2.15 mi E of Villa Ridge to 2 mi NE of Villa Ridge
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.467, -90.861

Thunderstorm winds blew down several large trees and power lines around town and along Highway AT between U.S. Highway 50 and Highway 100. Some shingles were blown off of houses as well.

Hail, Franklin

When
August 6, 5:05 PM CST
Where
Franklin County, 2 mi NE of Villa Ridge
Measured
1.25 in hail
Reported by
Public
Coordinates
38.490, -90.874

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540621, 540622, 540623.